Kentucky, 2005Hail and Damaging Wind in Kentucky, March 27, 2005
March 27, 2005 · NWS PAH · 3 events in 2 counties and zones
A severe thunderstorm tracked northeast from Tennessee, passing across the southeast corner of Calloway County, where it produced extensive wind damage and large hail. The storm then weakened over Kentucky Lake, but still produced dime size hail over western Trigg County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm tracked northeast from Tennessee, passing across the southeast corner of Calloway County, where it produced extensive wind damage and large hail. The storm then weakened over Kentucky Lake, but still produced dime size hail over western Trigg County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 27, 3:20 PM CST, 9 minutes earlier.
Area forecast discussion, Mar 27, 3:20 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CST SUN MAR 27 2005
.DISCUSSION...
SATELLITE INDICATED COPIOUS CLOUDINESS ACROSS THE FCST AREA AND MUCH
OF THE MIDWEST AND SOUTH. 88D RADARS INDICATED TWO PRIMARY AREAS OF
SHWS/TSTMS THIS AFTN. ONE AREA OF SHWS COVERING MUCH OF AR WAS
ASSOCIATED WITH A VIGOROUS MID LEVEL LOW NOW OVER SRN AR/NRN LA. THE
SECOND AREA OF SHWS AND SOME TSTMS COVERING MAINLY WRN TN/PART OF
SERN MO/WRN KY WAS ASSOCIATED WITH UVVS PROVIDED BY THE LEFT EXIT
REGION OF A 100KT 300MB JET JUST AHEAD OF THE 500MB LOW.
MEANWHILE...THE 500MB LOW WAS BEGINNING TO CATCH UP WITH ITS
ATTENDANT SFC LOW WHICH WAS NOW LOCATED IN NRN AL. AS THIS
CONVERGENCE CONTINUES TO OCCUR OVERNIGHT...THE SFC LOW IS EXPECTED
TO DEEPEN /IT IS HAPPENING ALREADY/...AS IT MOVES NE ACROSS ERN KY.
MODEL INDICIES INDICATE ENUF INSTABILITY OVER THE KY PENNYRILE
REGION FOR THUNDER FOR THE FIRST PART OF THE NIGHT. THIS IS
SUPPORTED BY ONGOING LIGHTNING ACTIVITY IN WRN TN NW OF THE SFC LOW.
FAVORITE MODEL FOR THE NEAR TERM PART OF THE FCST PACKAGE IS
GFS...WHICH SEEMED TO INITIALIZE THE BEST...ESPECIALLY WITH THE
POSITION OF THE SFC LOW THIS MORNING. THE PCPN SHIELD SHOULD EXPAND
NORTH ACROSS THE FOUR STATE AREA THRU MIDNIGHT...WITH A SOMEWHAT
LESSER CHC OF SIGNIFICANT PCPN NORTH OF A LINE FROM DUQUION TO
FAIRFIELD IL. 3 HR FFG VALUES ARE GENERALLY IN EXCESS OF AN
INCH...AND WE ARE EXPECTING TOTAL AMOUNTS WELL BELOW THAT IN SRN
IL/SERN MO/SWRN IN AND UP TO A HALF INCH IN WRN KY BEFORE ITS ALL
SAID AND DONE. AFTER MIDNIGHT AS THE SYSTEM PULLS AWAY...RAINFALL IS
EXPECTED TO DIMINISH FROM WEST TO EAST WHILE SFC WINDS INCREASE
TEMPORARILY AND BACK TO THE NW. BY MIDDAY MON...ALL PCPN WILL HAVE
ENDED AND SKIES WILL BECOME MOSTLY SUNNY TO SUNNY. AFTER TODAYS
HIGHS AROUND 50...TEMPS SHOULD REBOUND TO NEAR 60 ON MON...WITH
WARMER TEMPS ON THE WAY THIS WEEK.
THE 12Z ETA AND GFS ARE IN AGREEMENT FOR MONDAY NIGHT AND TUESDAY.
WEAK SURFACE RIDGING WILL SHIFT EAST OF THE AREA...ALLOWING LOW
LEVEL SOUTHERLY FLOW AND WARM ADVECTION TO DEVELOP ACROSS THE
REGION. MEANWHILE AN UPPER LEVEL RIDGE PUSHES EASTWARD THROUGH THE
REGION. ALL THIS SPELLS A BEAUTIFUL SPRING DAY WITH SUNNY SKIES AND
HIGHS IN THE 70S AFTER A COOLISH START TO THE DAY. GENERALLY STAYED
WITHIN THE RATHER TIGHT RANGE OF AVAILABLE TEMPERATURE GUIDANCE
MONDAY NIGHT AND TUESDAY.
LOOKING AT WEDNESDAY AND BEYOND...THE MEDIUM RANGE MODELS ARE IN
DECENT AGREEMENT IN DEVELOPING A MID/UPPER LEVEL TROUGH OR CLOSED
LOW OVER THE CENTRAL PLAINS BY THURSDAY MORNING. DOWNSTREAM OF
THIS...THE QUAD STATE WILL BE IN ACTIVE SOUTHWEST FLOW ALOFT. ALL
OF THE MODELS BRING A SIGNIFICANT TROUGH ALOFT EASTWARD THROUGH THE
REGION BY THURSDAY OR FRIDAY...BUT DIFFER IN THE DETAILS. HAVE
DECIDED TO FOLLOW HPCS BEST GUESS IN A MORE SOUTHERN TRACK OF THE
PRIMARY SURFACE SYSTEM.
THERE WILL BE A SLIGHT CHANCE OF CONVECTION AS EARLY AS WEDNESDAY
AFTERNOON IN THE FAR NORTHERN ZONES AS A WEAK FRONT SAGS TOWARD THE
AREA. THE CONVECTIVE POTENTIAL WILL INCREASE THROUGHOUT THE QUAD
STATE WEDNESDAY NIGHT AND THURSDAY...AS AN INVERTED TROUGH/WEAK COLD
FRONT DEVELOPS ACROSS THE REGION...AND THE PRIMARY MID/UPPER LEVEL
TROUGH/LOW APPROACHES THE QUAD STATE. LATER THURSDAY THROUGH
FRIDAY...WITH THE SURFACE SYSTEM WELL SOUTHEAST OF THE QUAD
STATE...THERE WILL BE SMALL CHANCES OF SHOWERS OR LIGHT RAIN TIED TO
THE UPPER TROUGH.
THE SYSTEM SHOULD BE EAST OF THE REGION BY FRIDAY EVENING...ALLOWING
FOR A NICE CLEARING TREND FOR NEXT WEEKEND. THERE STILL IS NO SIGN
OF ANY COLD SURFACE HIGH...SO TEMPERATURES WILL REMAIN RELATIVELY
MILD THROUGH THE FORECAST. TEMPERATURES WILL BE BELOW NORMAL
FRIDAY...WITH CLOUDS AND THE COLD CORE OF THE SYSTEM OVERHEAD.
HOWEVER...HIGHS SHOULD REBOUND INTO THE 60S SATURDAY...AND POSSIBLY
THE 70S AGAIN FOR NEXT SUNDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.
&&
DB/DRS
Hazardous weather outlook, Mar 27, 4:30 AM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CST SUN MAR 27 2005
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-281100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
430 AM CST (530 AM EST) SUN MAR 27 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING...MAINLY
ACROSS SOUTHEAST MISSOURI...TO THE EAST OF THE OZARK FOOTHILLS...
AND ACROSS WESTERN KENTUCKY. A FEW STORMS ACROSS THE PENNYRILE
REGION OF WEST KENTUCKY COULD PRODUCE MARGINALLY SEVERE HAIL THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT THE FOUR STATE AREA ON
THURSDAY. THE STORMS COULD BE STRONG...DEPENDING ON THE SPEED AND
TRACK OF THE PARENT STORM SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Mar 27, 3:18 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CST SUN MAR 27 2005
KYZ008-009-011-012-272200-
CALLOWAY KY-LYON KY-MARSHALL KY-TRIGG KY-
318 PM CST SUN MAR 27 2005
...ISOLATED STRONG STORMS POSSIBLE NEAR THE LAND BETWEEN THE LAKES
REGION THROUGH 4 PM...
A CLUSTER OF THUNDERSTORMS...WITH THE POTENTIAL FOR VERY HEAVY
RAIN...FREQUENT LIGHTNING AND SMALL HAIL WAS MOVING NORTH AROUND 40
MPH.
THIS STORM WILL MOVE NEAR MURRAY KENTUCKY BY 330 PM...REACHING NEAR
HARDIN AND BENTON BEFORE 345 PM...AND EAST OF CALVERT CITY...NEAR THE
LAKES BY 4 PM.
PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SHELTER INDOORS.
SMITH
Thunderstorm Wind, Calloway
- When
- March 27, 3:29 PM CST to 3:35 PM CST
- Where
- Calloway County, 7 mi SE of New Concord
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $250,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.483, -88.067
Extensive wind damage occurred at three resorts near the shore of Kentucky Lake in extreme southeast Calloway County. The resorts were mainly recreational vehicle trailer parks. At one resort containing about 100 trailers, about 25 trailers were damaged. The damage was primarily due to falling trees. Some damage was due to carports and tool sheds striking trailers. Two trailers were knocked off their block foundations. At a second resort, dock roofs were blown a distance of about 100 yards. Three boats were adrift. A marine anemometer recorded a wind gust to 80 MPH. Amateur radio operators reported a gust to 60 MPH at nearby Fort Heiman and a gust to 65 MPH at Hamlin. Trees and power lines were blown down. At least two dozen trees blocked roads.
Hail, Calloway
- When
- March 27, 3:29 PM CST to 3:35 PM CST
- Where
- Calloway County, 7 mi SE of New Concord
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.483, -88.067
Dime to golf ball size hail fell in extreme southeast Calloway County, mainly near the Kentucky Lake shore. The largest hailstones reported were golf ball size at a resort on Kentucky Lake. Dime size hail fell in Hamlin. The hail fell in large quantities. An emergency management official reported 1-inch hail was still piled 4 inches deep 40 minutes after the storm.
Hail, Trigg
- When
- March 27, 3:48 PM CST to 3:58 PM CST
- Where
- Trigg County, 5 mi W of Canton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.800, -88.033
Dime size hail was reported near Golden Pond (in the Land Between The Lakes National Recreation Area) and west of Cadiz, near Lake Barkley.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, March 27, 2005$2.3 million · 2.75 in hail · 40 events
- Strong Wind in Alabama, March 27, 2005$178,000 · 1 event
- Hail and Damaging Wind in Alabama, March 27, 2005$120,000 · 2.75 in hail · 3 events
- Damaging Wind in Alabama, March 27, 2005$100,000 · 55 kt wind · 1 event
- Flash Flood in Alabama, March 27, 2005$75,000 · 1 event
- Flooding in Georgia, March 27 to 28, 2005$25,000 · 15 events
- Flash Flood in Alabama, March 27, 2005$38,000 · 1 event
- Hail in Alabama, March 27, 2005$33,000 · 3 in hail · 1 event
- Damaging Wind in Tennessee, March 27, 2005$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, March 27, 2005$25,000 · 60 kt wind · 1 event
- Flooding in Georgia, March 27, 200520 events
- Flash Flood in Alabama, March 27, 2005$22,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441928, 5441929, 5441930.